Severe sequelae in bilateral acute iris transillumination syndrome secondary to the use of oral moxifloxacin: a case report

Nicolás Rivera-Valdivia, Karla Arteaga-Rivera, Juliana Reyes-Guanes, Natalia Neira-Segura, Alejandra de-la-Torre

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Moxifloxacin is a fourth-generation fluoroquinolone used as a second-line treatment for multiple bacterial infections. Uveitis has been described as an adverse effect related to this medication. Although several case reports have been published describing uveitis and bilateral acute iris transillumination syndrome related to moxifloxacin, we present a unique case of a patient with severe sequelae associated with bilateral acute iris transillumination syndrome secondary to the use of oral moxifloxacin. Case presentation: A 45-year-old Colombian hispanic female presented bilateral conjunctival hyperemia, decreased visual acuity, blurred vision, photophobia, and ocular pain after 15 days of treatment with systemic moxifloxacin for an upper tract respiratory infection. The patient presented unilateral anterior chamber pigment dispersion, mydriatic and nonreactive pupils, extensive iris transillumination defects, and secondary glaucoma. Blood and aqueous humor tests were negative for infectious and autoimmune diseases. Moxifloxacin-induced bilateral acute iris transillumination syndrome was diagnosed. Permanent sequelae such as ocular pain, photophobia, and focus difficulty secondary to severe bilateral iridian atrophy and inability of synkinetic reflex were left. Additionally, glaucoma was diagnosed, and Ahmed valve implantation was required. Conclusions: We should be aware of the possible association between moxifloxacin and bilateral acute iris transillumination syndrome. A detailed anamnesis, adequate examination, and laboratory tests are necessary to reach an early diagnosis and treatment to avoid unnecessary therapies. Larger studies should be carried out to understand the pathophysiology, diagnosis, management, and sequelae of the disease.

Original languageEnglish (US)
Article number462
JournalJournal of Medical Case Reports
Volume15
Issue number1
DOIs
StatePublished - Dec 2021

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this